Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Brownsville, TX

February 25, 2020Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Feb 25, 2020, 8:42 PM CST for Kenedy County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2020, 8:42 PM CST (02:42 UTC)
Expired
Feb 25, 2020, 9:11 PM CST
In force
29 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 98 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WUUS54 KBRO 260242
SVRBRO
TXC261-260330-
/O.NEW.KBRO.SV.W.0002.200226T0242Z-200226T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
842 PM CST Tue Feb 25 2020

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Central Kenedy County in Deep South Texas...

* Until 930 PM CST.

* At 841 PM CST, a severe thunderstorm was located near Norias, or
  near Armstrong, moving east-southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Armstrong, Kenedy County Wind Farms, Norias, U S 77 Border Patrol
  Station and Armstrong Ranch Airport.

This includes US Highway 77 between mile markers 728 and 744.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2678 9785 2702 9783 2708 9738 2689 9738
      2698 9746 2692 9745 2690 9746 2693 9746
      2700 9756 2695 9755 2692 9747 2691 9752
      2689 9746 2680 9751 2689 9737 2667 9731
TIME...MOT...LOC 0241Z 281DEG 25KT 2686 9774 

HAIL...1.00IN
WIND...<50MPH
 
$$

Mejia
2 follow-up statements
991 
WWUS54 KBRO 260305
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
905 PM CST Tue Feb 25 2020

TXC261-260330-
/O.CON.KBRO.SV.W.0002.000000T0000Z-200226T0330Z/
Kenedy TX-
905 PM CST Tue Feb 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR CENTRAL KENEDY COUNTY...

At 905 PM CST, a severe thunderstorm was located 10 miles southwest
of Port Of Brownsville, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
central Kenedy County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2678 9769 2697 9766 2708 9738 2689 9738
      2698 9746 2692 9745 2690 9746 2693 9746
      2700 9756 2695 9755 2692 9747 2691 9752
      2689 9746 2680 9751 2689 9737 2667 9731
TIME...MOT...LOC 0305Z 280DEG 30KT 2682 9750 

HAIL...1.00IN
WIND...<50MPH
 
$$

Mejia
074 
WWUS54 KBRO 260311
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
911 PM CST Tue Feb 25 2020

TXC261-260320-
/O.CAN.KBRO.SV.W.0002.000000T0000Z-200226T0330Z/
Kenedy TX-
911 PM CST Tue Feb 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KENEDY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 2678 9769 2697 9766 2708 9738 2689 9738
      2698 9746 2692 9745 2690 9746 2693 9746
      2700 9756 2695 9755 2692 9747 2691 9752
      2689 9746 2680 9751 2689 9737 2667 9731
TIME...MOT...LOC 0310Z 281DEG 25KT 2681 9746 

$$

Mejia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 5:37 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 25, 5:37 PM CST, 3 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
537 PM CST Tue Feb 25 2020

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Increasing and backing winds will occur tonight as a
cold front slips through Deep South Texas and the Rio Grande
Valley. A TEMPO for showers has been inserted into the TAFs, as
some convection may occur in association with the passage of the
front. Clearing skies will occur tomorrow with dry air surging
into the region.
&&

.PREV DISCUSSION... /issued 307 PM CST Tue Feb 25 2020/

SHORT TERM (Tonight through Wednesday Night): A frontal boundary
extends just north of our CWA from just south of Laredo to Corpus
Christi. The front has been virtually at a stand still today as
the upper trough/low over the Southern Rockies continues to
strengthen. Shortwave seen on water vapor and visible satellite
loops moving south along the leeside of the NM Rockies will be
turning east this evening as a 250mb 100kt jet rounds the base of
the mean trough. This should allow the front to accelerate south
by sunset working its way across the CWA this evening pushing off
the lower coast by Midnight. Sufficient moisture in advance of the
front will support some shower development, even an isolated
thunderstorm may form with cape values around 1000 j/kg and
forcing of the approaching front Rain amounts as much as one tenth
of an inch before the thin line moves rapidly offshore.

Forecast remains in tact with the front ushering in a much cooler
and drier airmass overnight and Wednesday. Models suggesting wind
speeds a little strong and dew points a little lower. 850-925mb wind
strongest tonight (35kts) then drops off 25-30kts during the day
Wednesday. This should keep most of the area below wind advisory but
can not rule out gusts to 40 mph anywhere especially near the coast
tonight and Wednesday. Dew points drop tonight and plummet Wed with
very low relative humidity combining with gusty winds to elevate the
fire danger.  As a result have, upgraded the fire weather watch to a
Red Flag Warning Wednesday. See the Fire Weather Discussion for more
details. Full sunshine tomorrow with the very deep dry air but with
the cold air advection high will only reach the low to mid 60s.
Surface ridge builds into Southcentral Texas Wed night but not
directly over Deep South Texas maintaining some north-northeast
winds. Temperatures drop significantly Wed night but with still some
wind not expecting freezing temperatures at this time but they will
get close. Can not rule out some rural areas touching 32 degrees
around sunrise Thursday.

LONG TERM (Thursday through Tuesday): Deep South Texas will
remain under a west-northwesterly flow aloft through the end of
the workweek while surface high pressure continues to result in a
dry airmass over the region. Clear skies will continue to prevail
with cold starts each morning. Temperatures will warm up to
generally comfortable levels each afternoon with solar insolation.

The warming trend will continue through the weekend with the
humidity levels gradually on the increase as the surface winds
return to an onshore flow. Many locations will return to the 80s
by Sunday afternoon. The pressure gradient at the surface will be
expected to strengthen due to developing low pressure across the
southern plains for the latter half of the weekend. This is to
result in breezy to windy conditons Saturday night through
Sunday.

An upper level trough modeled to dig into the Desert Southwest at
the end of the long term period will help establish and maintain
broad low pressure across the higher terrain of Mexico into the
beginning of next week. This will keep a tight pressure gradient
across the region and breezy winds into the start of next week.
The breezy to strong southerly flow will result in warm and very
humid conditions for Monday and into Tuesday. A cold front in
association with this storm system starts to push southward
across the state during the day on Tuesday.

MARINE (Now through Wednesday): Gale conditions develop tonight
in wake of a cold front. The front is expected to move across the
northern coastal water around 9 pm and work its way south of Port
Isabel by midnight. Strong northerly winds with gale force gusts
should start up shortly after the front passes and persist through
Wednesday morning. The gale warning has been expanded to include
the Laguna Madre. Small craft advisories are likely to follow the
Gale warning with winds diminishing after sunset Wednesday. The
Gulf waters can expect residual high seas Wednesday night
maintaining adverse marine conditions through sunrise Thursday.

Thursday through Tuesday: High pressure builds across the
Gulf of Mexico through the rest of the workweek before heading
east over the weekend. Elevated seas subside through the end of
the week, with very favorable marine conditions Thursday night
into Saturday. As southerly flow increases late this weekend and
into early next week, expect for seas to build, becoming hazardous
from Sunday afternoon into Tuesday.

FIRE WEATHER...A Red Flag Warning has been posted for all of Deep
South Texas from 9 AM to 5 PM Wednesday. Elevated to locally
critical fire weather conditions are expected to develop behind a
cold front moving across the region tonight. Relative humidity to
plumment between 15-30 percent and 20 foot winds of 18-22 mph with
gusts as high as 40 mph to combine with dry fuels and moderate to
severe drought raising the threat for rapidly growth and spread of
any fires that may start.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 9 AM to 5 PM CST Wednesday for TXZ248>257-
     351-353.

GM...Gale Warning from 9 PM this evening to noon CST Wednesday for
     GMZ130-132-135-150-155-170-175.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Feb 25, 4:15 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 PM CST Tue Feb 25 2020

TXZ248>257-351-353-262215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
415 PM CST Tue Feb 25 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Red Flag Warning is in effect for all of Deep South Texas on
Wednesday.

An elevated risk of rip currents is possible at the local beaches
Wednesday through Thursday and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-262215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
415 PM CST Tue Feb 25 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect for the Gulf waters and the Laguna
Madre late tonight and through Wednesday morning for frequent
wind gusts to gale force.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Gale Warning will continue through Wednesday morning for the
Gulf waters and the Laguna Madre for frequent gusts to gale
force. Small Craft Advisories may be needed for the lower Texas
coast Wednesday afternoon and evening and again on Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 25, 7:35 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
735 PM CST Tue Feb 25 2020

TXZ250-251-260215-
Brooks TX-Inland Kenedy TX-
735 PM CST Tue Feb 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENEDY AND
SOUTHEASTERN BROOKS COUNTIES UNTIL 815 PM CST...

At 735 PM CST, Doppler radar was tracking a strong thunderstorm over
Encino, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Armstrong, Encino, Rachal, El Coyote Ranch Airport, U S 77 Border
Patrol Station and Armstrong Ranch Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2680 9835 2697 9840 2716 9783 2688 9769
TIME...MOT...LOC 0135Z 263DEG 22KT 2697 9812

Mejia
Special weather statement, Feb 25, 7:37 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Brownsville TX
737 PM CST Tue Feb 25 2020

TXZ252-253-353-260215-
Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
737 PM CST Tue Feb 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO AND
NORTHEASTERN STARR COUNTIES UNTIL 815 PM CST...

At 736 PM CST, Doppler radar was tracking a strong thunderstorm over
Santa Catarina, or 15 miles northwest of Mccook, moving southeast at
20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mccook, Puerto Rico, La Gloria, Santa Catarina, Diamond O Ranch
Airport and Delmita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2660 9867 2675 9856 2659 9817 2636 9833
TIME...MOT...LOC 0136Z 301DEG 17KT 2664 9855

TOMASELLI
Special weather statement, Feb 25, 7:56 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Brownsville TX
756 PM CST Tue Feb 25 2020

TXZ250-252-353-260245-
Brooks TX-Northern Hidalgo TX-Starr TX-
756 PM CST Tue Feb 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HIDALGO...
NORTHEASTERN STARR AND SOUTH CENTRAL BROOKS COUNTIES UNTIL 845 PM
CST...

At 756 PM CST, Doppler radar was tracking a strong thunderstorm over
San Isidro, or 15 miles southeast of Agua Nueva, moving east at 25
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
El Coyote Ranch Airport, Puerto Rico, La Reforma, San Isidro, Santa
Elena and Delmita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2698 9821 2670 9807 2661 9848 2678 9855
      2678 9842 2686 9842
TIME...MOT...LOC 0156Z 249DEG 24KT 2673 9843

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 7:35 PM CSTSpecial Weather StatementBROBrooks40 min
Feb 25, 7:37 PM CSTSpecial Weather StatementBROHidalgo38 min
Feb 25, 7:56 PM CSTSpecial Weather StatementBROBrooks49 min
Feb 25, 8:07 PM CSTSevere Thunderstorm WarningBROBrooks, Kenedy38 min
Feb 26, 2:50 AM CSTWind AdvisoryBROKenedy8 hr
Feb 26, 12:26 PM CSTSmall Craft AdvisoryBRO12 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.